Selective serotonin reuptake inhibitors  (SSRIs), as well as Serotonin and norepinephrine reuptake inhibitors (SSNRI) – the most commonly prescribed antidepressants – are popular choices of treatment for depression and anxiety, in part because they aren’t not supposed to be addictive.

The discontinuation of an SSRI or an SSNRI, however, can cause withdrawal symptoms extremely serious which are often so severe that people prefer to continue taking the medication to avoid suffering through them!

One of the most unbearable withdrawal symptoms that were reported is brain attacks (also called brain shivers, brain discharges, blows to the head, and electric shocks ). They tend to be seemingly undisturbed sensations of electricity that pass briefly through the brain. Some patients describe them as”a sudden jolt or buzzing in the brain ” or ” short bursts of white light mixed with dizziness.” Sometimes brain attacks are accompanied by vertigo, tinnitus, tension in the throat and nausea. Sometimes they are triggered by sudden movements of the eyes or head.

This side effect of SSRIs and SSNRI is rarely discussed in the medical literature. But it seems to make people who try to become independent of the drug feel that they have no choice but to continue taking the drug.

There is no consensus on what causes the seizures after withdrawal of the SSRI or SSNRI. SSRI and SSNRI increase the activity levels of serotonin in the brain by blocking the serotonin transporter. But there is some reason to think that low levels of serotonin in the bathroom are not the primary condition for brain zaps.

One reason against this hypothesis is that people who have low levels of serotonin in the brain usually do not have brain attacks before taking SSRS or SSNRI (although there are reported exceptions).

Another reason against the serotonin hypothesis is that brain zaps have been reported when people discontinue the use of other drugs, such as benzodiazepines, which are used to relieve anxiety and muscle relaxation, and ADHD Adderall (amphetamine) medication and the illegal drug MDMA (ecstasy).

SSRIs increase serotonin by blocking a serotonin transporter. The main serotonin receptor involved in preventing depression and anxiety is the 5-HT1 receptor. Activity at this receptor site correlates with the increased activity of gamma-aminobutyric acid (GABA), the main brain-inhibiting neural activity and brain-calming activity.

Although the brain chemical GABA is an inhibitory (or “soothing”) chemical, the low levels of this chemical have been involved in a number of conditions, including anxiety, depression, movement disorders, and seizures.

Benzodiazepines, a group of medications that provide immediate relief from anxiety, work directly on GABA, increasing their availability in the brain. Adderall and MDMA may also increase GABA activity in some parts of the brain, mainly due to their increased serotonin available in the brain.

Because SSRIs, benzodiazepines, ecstasy, and Adderall was associated with an increase in the level of GABA in the brain, the interruption of these drugs is probably associated with levels in the brain low on GABA.

As low GABA levels can trigger seizures, this hypothesis leaves open the possibility that reported brain attacks may be cases of short, localized seizures.

Seizures are the result of an excess of excitement in a small isolated group of neurons. A seizure occurs when hyper-arousal of a small group of nerve cells spreads to larger brain regions. When most or all of the brain is too excited, brain neurons send signals to the body in an uncontrolled way. This can cause severe seizures and loss of consciousness.

In a minor seizure, the brain is able to prevent the spread of hyper-reactivity to larger areas of the brain. Although not yet confirmed empirically, the theoretical considerations considered above suggest that attacks brain after discontinuation of the SSRI, SSNRI, and benzodiazepines, as well as the withdrawal of Adderall and MDMA, can be convulsions, localized minor.

LEAVE A REPLY

Please enter your comment!
Please enter your name here